Radiation therapy may be able to save your life, but you still need to know about the radiation side effects for breast cancer. There are some side effects that you will notice only after a couple of weeks of treatment. The good news is that the side effects will disappear after the therapy is over.
Soreness and reddening of the skin
As a result of radiation, the skin could become darker or reddish in the treated area. While some patients don’t have any problems, others may experience soreness. If the soreness gets very serious, the skin may start to peel. The darkening of the skin usually appears on the other side of the treatment. If the chest is treated, the skin on the back can become darker.
Swelling and discomfort
In case you are thinking about the negative effects of breast cancer radiation you have to be prepared for some swelling in the chest area. This usually disappears a couple of weeks after the treatment. If the symptom persists, you should let your doctor know.
Tiredness and fatigue
When it comes to the radiation side effects for breast cancer you may feel like sleeping for a while after each treatment. This is known as fatigue. The symptom doesn’t appear suddenly, but it builds up gradually. According to the studies done in the field, it might be better to have some exercises than to sleep.
Firm breast tissue
Although you might think that this breast cancer radiation negative effect isn’t that bad, you should know that the firm tissue appears because of radiation fibroids. As a result of the treatment, the tissue of the breasts becomes less stretchy and fibrous. While the effects can be mild, the breasts could become tender as well.
Shrinking breast tissue
As one of the radiation side effects for breast cancer in the years following the treatment you may notice that the breast tissue shrinks. This is because radiation makes the tissue contract and as a result women may notice that their breasts are getting smaller with time.
Swelling as one of the adverse effects of breast cancer radiation
In case you notice this one of the radiation side effects for breast cancer, you should see your doctor about it because it is possible that the tissue drainage has become affected by the radiation. This is known as lymphedema and it is a rare side effect of therapy.